Alabama, 2003Damaging Wind in Alabama, May 16, 2003
May 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 16, 8:52 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, May 16, 8:52 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
952 AM CDT FRI MAY 16 2003
DENSE FOG ADVISORY OVER SE AREAS WILL BE ALLOWED TO EXPIRE AT 10 AM.
LOW CLOUDS STILL BLANKETED MUCH OF THE AREA AS OF 930 AM...ALTHOUGH
A FEW BREAKS WERE DETECTED...MAINLY OVER WESTERN AREAS BY SATELLITE.
VISIBILITIES HAVE RISEN NICELY AS WELL.
REST OF FORECAST LOOKS GOOD FOR NOW. PAYING CLOSE ATTENTION TO
LARGE COMPLEX OF THUNDERSTORMS OVER MID MISSISSIPPI VALLEY. MOST
OF THIS COMPLEX SHOULD STAY NORTH OF AREA...BUT MAY HAVE TO LOOK
OUT FOR SOME STRONG STORMS DEVELOPING OVER NORTHERN PARTS OF AREA
THIS AFTERNOON.
.BHM...DENSE FOG ADVISORY ZONES 41>50 UNTIL 10 AM.
MBS/91
Hazardous weather outlook, May 16, 12:23 PM CST, 47 minutes before
ALZ011>015-017>050-162000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.
Thunderstorm Wind, Winston
- When
- May 16, 1:10 PM CST
- Where
- Winston County, Natural Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.100, -87.600
A few trees were blown down in Natural Bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361394.